Washington, 2023Debris Flow in Washington, May 16, 2023
May 16, 2023 · NWS OTX · 1 event in 1 county or zone
Heavy rain and snow melt led to a debris along Mad River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain and snow melt led to a debris along Mad River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 16, 3:41 PM PST, 19 minutes earlier.
Area forecast discussion, May 16, 3:41 PM PST, 19 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
441 PM PDT Tue May 16 2023
.SYNOPSIS...
The Inland Northwest will experience scattered showers and
thunderstorms today, Wednesday and Thursday. Some afternoon and
evening thunderstorms will be capable of locally heavy rain, small
hail, and frequent cloud to ground lightning. Temperatures Friday
and Saturday will climb into the upper 80s and 90s, potentially
breaking records. Many rivers will be running swiftly over the
next couple of weeks as above average temperatures cause mountain
snow to melt rapidly.
&&
.DISCUSSION...
Tonight through Thursday night: The area of low pressure that took
an unusual way of arrival via a trek from the northeast down to
Oregon and lifting northward into washington is spinning overhead
this afternoon. It contains a very moist and unstable airmass and
disturbances spinning around it and inside it are firing off
showers and thunderstorms of varying intensity. The storm motion
is quite slow and dependent upon where the convection originates
as storms forming closer to the Northern Mountains and the
Cascades will have a slow motion from northeast to southwest at
about 5 to 10 mph while disturbances near the Palouse and down to
the Lewiston/Clarkston area will move to the northeast at 10 mph
or less with some seemingly quasi-stationary. The KOTX sounding
shows the trope is high enough to allow the cape to be somewhat
skinny and support potential for small hail in addition to heavy
downpours and the complication of slow storm motion. Excessive
runoff may result in flooding of rivers, creeks, streams, and
other low-lying and flood prone locations. Burn scars, steep
terrain and urbanized areas with poor drainage will be especially
susceptible to flash flooding with thunderstorms. Rather than
utilizing straight ensembles the short term CAM models and other
deterministic model runs show various clutter swirling around in
this pattern on through Wednesday but showing some slight
weakening as ridging looks to gain more influence Thursday night.
As such a cluttered forecast containing a continued mention of
showers and thunderstorms with slow storm motions but not as
intense as today remains in place. /Pelatti
Friday and Saturday: East of the Cascades, the warmest days of the
week will be Friday and Saturday as the ridge over the western
U.S. bulges northward into our region. The ECMWF ensemble mean
temperature anomaly at 850mb is between 10-12C for Friday and
Saturday. The National Blend of Models (NBM) temperature guidance
for Friday ranges from the mid to upper 80s in the valleys of the
Idaho Panhandle to the low to mid 90s for the lowlands of central
Washington. The NBM expands the 90s into the Idaho Panhandle and
northeast Washington on Saturday.
Friday Record/Forecast Saturday Record/Forecast
Spokane 85/88 86/90
Lewiston 90/92 93/94
Pullman 88/84 85/87
Wenatchee 88/92 89/92
Omak 94/92 95/93
Probabilistic data generated by the NBM gives Spokane
International over a 90 percent chance of breaking high
temperature records on Friday and Saturday.
Saturday night and Sunday: We will be watching the arrival of a
frontal system arriving from the Pacific late Saturday or
Sunday. There are timing differences between the various
ensembles. The morning run of the GFS represents what some of the
quicker ensembles look like. This scenario has the potential for
the development of showers and thunderstorms over the Cascades and
high terrain of central and northeast Oregon. Given the degree of
instability and wind shear advertised by this quicker solution,
strong thunderstorms would be a possibility for central and
southeast Washington. A slower front similar to the morning run of
the ECMWF shows less thunderstorm potential with the upper ridge
suppressing storms on Saturday.
Our weather for Sunday will trend cooler following the passage of
a cold front. The aforementioned quicker solution is on the
extreme end of the model ensembles with highs in the 60s and 70s
and strong west winds gusting as high as 40 to 50 mph. The average
of the ensembles cools highs on Sunday into the 80s with modest
west winds of 10 to 20 mph with localized gusts to 30 mph through
the Cascade gaps. Our forecast resembles the ensemble mean for
Sunday with the greatest probability for showers and thunderstorms
over the mountains of northeast Washington and the Idaho
Panhandle.
Monday and Tuesday: The continuation onshore flow Monday and
Tuesday will push temperatures down and close to average for mid
May. Highs will be in the upper 60s to mid 70s for the beginning
of the work week. /GKoch
&&
.AVIATION...
00Z TAFS: Slow moving showers and thunderstorms will continue
through the evening with 20-40 percent chances for most
locations. Thunderstorms will be capable of producing very heavy
downpours and small hail. Lowered ceilings and reduced visibility
with thunderstorms may result in MVFR to brief IFR conditions.
Lower probabilities for precip during 12-18Z, then increased
chances again after 18Z Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 57 79 58 84 58 88 / 30 40 20 10 0 0
Coeur d'Alene 57 79 55 84 56 87 / 40 50 20 10 0 0
Pullman 54 76 55 82 57 84 / 20 50 20 10 0 0
Lewiston 60 84 60 89 62 92 / 20 50 20 10 0 0
Colville 54 82 55 86 56 89 / 50 50 30 10 10 0
Sandpoint 56 76 53 81 53 85 / 50 50 30 0 0 10
Kellogg 57 75 57 80 58 84 / 40 60 30 10 0 10
Moses Lake 59 87 61 91 61 95 / 40 20 20 10 10 0
Wenatchee 62 87 64 89 64 92 / 30 30 30 20 10 0
Omak 61 87 62 89 61 92 / 30 30 20 10 10 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch until 10 PM PDT this evening for Central Panhandle
Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis and
Southern Nez Perce Counties-Lewiston Area-Northern
Panhandle.
WA...Flood Watch until 10 PM PDT this evening for Central Chelan
County-Lower Garfield and Asotin Counties-Northeast Blue
Mountains-Northeast Mountains-Okanogan Highlands-Okanogan
Valley-Spokane Area-Upper Columbia Basin-Washington Palouse-
Waterville Plateau-Wenatchee Area-Western Chelan County-
Western Okanogan County.
&&In the hours before
Special weather statement, May 16, 12:45 PM PST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Spokane WA
145 PM PDT Tue May 16 2023
IDZ003-WAZ033-162130-
Idaho Palouse ID-Washington Palouse WA-
145 PM PDT Tue May 16 2023
...A strong thunderstorm will impact portions of southwestern Latah
and southeastern Whitman Counties through 230 PM PDT...
At 144 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Pullman, moving southeast at 5 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pullman, Moscow, Colton, and Uniontown.
This includes the following highways...
U.S. Highway 95 in Idaho between mile markers 332 and 349.
U.S. Highway 195 in Washington between mile markers 5 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4669 11738 4681 11701 4660 11681 4650 11721
TIME...MOT...LOC 2044Z 336DEG 6KT 4660 11713
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
VTLocal storm report, May 16, 1:42 PM PST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
242 PM PDT TUE MAY 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HEAVY RAIN 4 N COLTON 46.63N 117.14W
05/16/2023 E0.50 INCH WHITMAN WA TRAINED SPOTTER
ESTIMATED HALF INCH OF RAIN FROM A
THUNDERSTORM LED TO WATER RUNNING DOWNHILL
NEAR PROPERTY AT APPROXIMATELY 2 FEET WIDE,
1/4 INCH DEEP. ALSO HAD PEA SIZE HAIL FROM
THE STORM.
&&
JWLocal storm report, May 16, 3:10 PM PST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
410 PM PDT TUE MAY 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM FLASH FLOOD 2 SW MOSCOW 46.71N 117.03W
05/16/2023 LATAH ID LAW ENFORCEMENT
LATAH COUNTY SHERIFF REPORTED ON SOCIAL
MEDIA THAT SAND ROAD HAS BEEN WASHED OUT AT
APPROXIMATELY 2302 SAND RD (NEAR THE STATE
LINE).
&&Special weather statement, May 16, 3:44 PM PST, 16 minutes before
Special Weather Statement
National Weather Service Spokane WA
444 PM PDT Tue May 16 2023
WAZ033-036-170015-
Spokane Area WA-Washington Palouse WA-
444 PM PDT Tue May 16 2023
...A strong thunderstorm will impact portions of north central
Whitman and south central Spokane Counties through 515 PM PDT...
At 443 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Cheney, moving northwest at 10 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Rosalia, Malden, Pine City, and Plaza.
This includes U.S. Highway 195 in Washington between mile markers 62
and 78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4725 11723 4715 11748 4733 11773 4747 11744
TIME...MOT...LOC 2343Z 150DEG 10KT 4730 11750
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
VT
Debris Flow, Chelan
- When
- May 16, 4:00 PM PST to 5:00 PM PST
- Where
- Chelan County, 7 mi NW of Ardenvoir to 6.46 mi SSW of Brief
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1,000
- Reported by
- Park/Forest Service
- Coordinates
- 47.802, -120.477
Thunderstorm heavy rains led to logs and debris flushing down the Mad River above Pine Flats campground.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Heavy Rain in Montana, May 16 to 22, 20232 deaths · $60,000 · 4 events
- Damaging Winds in Virginia, May 16, 20231 death · $3,000 · 60 kt wind · 13 events
- Tornado and Hail in Kentucky, May 16, 2023$96,000 · EF1 · 61 events
- Hail and Damaging Winds in North Carolina, May 16, 2023$182,000 · 1.25 in hail · 25 events
- Hail and Damaging Winds in Virginia, May 16, 2023$86,000 · 1.25 in hail · 31 events
- Flash Flood and Hail in Texas, May 16, 2023$250,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in North Carolina, May 16, 20231 injured · $51,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in North Carolina, May 16, 20231 injured · $25,000 · 1.75 in hail · 15 events
- Tornadoes and Damaging Winds in Virginia, May 16, 2023EF1 · 9 events
- Flood in Idaho, May 16 to 19, 2023$35,000 · 1 event
- Drought in Oklahoma, May 16 to 31, 202324 events
- Flash Flood and Hail in Tennessee, May 16, 20231 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116414.